Tornadoes · United States · Texas · 2009
EF0 tornado, Holly Spgs, Texas, April 27, 2009
This EF0 tornado ran 0.0 miles across Jasper County on April 27, 2009, touching down at 9:29 PM CDT and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 27, 2009
- Touchdown
- 9:29 PM CDT (02:29 UTC)
- Path length
- 0.0 miles (0.0 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- County
- Jasper County
- Touchdown point
- 30.880, -93.880
- Lift-off point
- 30.880, -93.880
- Record number
- 0904272029-01
What the Weather Service recorded
A line of severe thunderstorms moved eastward across southeast Texas during the evening hours on April 27. Two brief tornadoes, damaging winds, and flash flooding were all reported with this line of storms.
A sheriff deputy reported a tornado along Highway 190 near Holly Springs moving northeast. An NWS Storm Survey found no damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
33 minutes of warning. NWS LCH issued a tornado warning for this county at 01:56 UTC, 33 minutes before the tornado touched down, in force until 02:30 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 14:00 UTC | 23:00 UTC | Lake Wind Advisory | LCH |
| 01:46 UTC | 02:30 UTC | Severe Thunderstorm Warning | LCH |
| 01:47 UTC | 02:15 UTC | Tornado Warning | LCH |
| 01:51 UTC | 02:45 UTC | Severe Thunderstorm Warning | LCH |
| 01:56 UTC | 02:30 UTC | Tornado Warning | LCH |
| 02:28 UTC | 02:47 UTC | Severe Thunderstorm Warning | LCH |
| 02:29 UTC | 02:50 UTC | Tornado Warning | LCH |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:03 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the tornado touched down at Apr 27, 6:57 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Apr 27, 6:57 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
657 PM CDT MON APR 27 2009
.UPDATE...
HAVE UPDATED POPS AS STORMS MOVE TOWARDS SE TX/SW LA THIS EVE.
K. KUYPER
&&
.PREV DISCUSSION... /ISSUED 636 PM CDT MON APR 27 2009/
AVIATION...
AREA RADARS THIS EVENING SHOW SCATTERED SHOWERS AND A FEW
THUNDERSTORMS ACROSS SOUTHWEST LOUISIANA...BECOMING MORE NUMEROUS
ACROSS SOUTHEAST TEXAS WITH A MCS CURRENTLY MOVING ACRS THE
HOUSTON METRO. FOR LOUISIANA TAF SITES...GUSTY SOUTHEAST WINDS ARE
EXPECTED TO RELAX BY 02Z...WITH WINDS BETWEEN 8-14 KTS OVERNIGHT.
SCT-BKN DECK WILL LOWER THIS EVENING WITH MVFR CIGS AFTER 02Z. AT
KBPT...HAVE VCTS FOR THIS EVENING AS SHOWERS AND THUNDERSTORMS
CONTINUE TO DEVELOP NEAR THE JEFFERSON COUNTY COAST AND MOVE
NORTH. HAVE HELD OFF ON ANY TEMPO FOR TSRA AT THIS TIME AS MCS IS
ONLY SLOWLY PROGRESSING EAST. MODELS DONT APPEAR TO HAVE A GOOD
HANDLE ON THE CONVECTION...SO WILL WAIT TO SEE HOW SYSTEM EVOLVES
OVER THE NEXT HOUR OR TWO. 24
PREV DISCUSSION... /ISSUED 217 PM CDT MON APR 27 2009/
DISCUSSION...
TROPICAL MUGGY AIR MOVING ACROSS THE REGION THIS AFTERNOON. STRONG
AND GUSTY WINDS CONTINUED TO PLAGUE SOUTHEAST TEXAS AND WESTERN
LOUISIANA DUE TO THE STRONG PRESSURE GRADIENT IN PLACE. CLOUD STREAKS
WERE AGAIN EVIDENT TODAY. HOWEVER...THERE WERE A FEW EMBEDDED SHOWERS
MOVING NORTHWARD IN THE STEERING FLOW. SCATTERED SHOWERS WERE MOSTLY
CONFINED TO SOUTHEAST TEXAS AND NEAR SABINE RIVER IN LOUISIANA.
TEMPERATURES CONTINUED TO CLIMB INTO THE 80 TO 85 DEGREE RANGE.
A CENTRAL AND SOUTH CENTRAL UNITED STATES UPPER LEVEL TROUGH CONTINUED
TO SLOWLY CREEP EASTWARD. SOME IMPULSES WERE MOVING ACROSS SOUTHEAST
TEXAS RESULTING IN A FEW SHOWERS. THE ATMOSPHERE REMAINS FAIRLY CAPPED
FOR THUNDERSTORMS BUT SOME SLIGHTLY COOLER AIR ALOFT MAY ENTER THE REGION
THIS EVENING ALLOWING FOR SOME THUNDERSTORMS AND ADDITIONAL RAIN COVERAGE.
WILL UP THE POPS TONIGHT TO ACCOUNT FOR POSSIBLE CONVECTION MOVING IN FROM
THE WEST AS WELL. WINDS WILL TAPER OFF THIS EVENING AND SHOULD RELAX SOME
ON TUESDAY AS THE PRESSURE GADIENT LOOSENS.
TUESDAY...THE TROUGH WILL PULL NORTH WITH BEST CHANCE OF RAIN ACROSS INTERIOR
SOUTHEAST TEXAS AND CENTRAL LOUISIANA. RESIDUL MOISTURE AND RIPPLES OF ENGERY
SHOULD ENSURE 30 TO 40 PERCENT COVERAGE AREAWIDE. WEDNESDAY THROUGH FRIDAY WILL
BRING SOME BASIC ZONAL FLOW AS UPPER LEVEL TROUGHING IS MOSTLY CONFINED WELL
NORTH AND WEST OF AREA. WILL KEEP IN SMALL POPS THROUGH THIS TIMEFRAME. ANOTHER
TROUGH WILL SETUP LATE SATURDAY TO THE WEST OF THE AREA AND BRING BETTER RAIN
CHANCES SUNDAY AND MONDAY.
OVERALL...A REDUNANT PATTERN OF WARM MUGGY CONDITIONS AND PERIODS OF STRONG
SOUTHERLY FLOW. OCCASIONALLY...THE DRY PATTERN WILL BE INTERRUPTED BY WEAK
DISTURBANCES ROTATING THROUGH THE TROUGHS THAT FORM FROM TIME TO TIME TO OUR
WEST. FRONTS WILL BE INTRODUCED IN THE MODELS AND EVEN BE FORECAST TO MOVE INTO
AREA BUT THEY WILL BE FLEETING AND MOST LIKELY BE TEASING THE FORECASTERS.
MARINE...STRONG WINDS AND MODERATE SEAS WILL CONTINUE THROUGH TONIGHT BUT
RELAX SOME ON TUESDAY AS THE PRESSURE GRADIENT WEAKENS. SMALL CRAFT ADVISORY
CONDITIONS SHOULD EASE TUESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 71 82 68 82 69 / 80 30 20 20 10
KBPT 72 82 69 83 70 / 80 30 20 20 10
KAEX 69 85 65 85 66 / 80 40 20 20 10
KLFT 70 83 65 83 66 / 60 30 20 20 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 8 AM CDT TUESDAY FOR THE FOLLOWING
ZONES: COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX
OUT 20 NM...COASTAL WATERS FROM INTRACOASTAL CITY TO
CAMERON, LA OUT 20 NM...COASTAL WATERS FROM LOWER
ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM...
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM
20 NM TO 60 NM...WATERS FROM INTRACOASTAL CITY, LA TO
CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...WATERS FROM
LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING
FROM 20 NM TO 60 NM.
&&Hazardous weather outlook, Apr 27, 6:03 AM CDT, 15 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 603 AM CDT MON APR 27 2009 GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055- TXZ180>182-201-215-216-281100- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD- ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA- LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 603 AM CDT MON APR 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT EXPECT WINDY CONDITIONS ACROSS THE REGION AGAIN TODAY AS THE PRESSURE GRADIENT REMAINS TIGHT BETWEEN THE BERMUDA HIGH AND A TROUGH OF LOW PRESSURE OVER THE SOUTHERN AND CENTRAL PLAINS. LAKE WIND ADVISORY CONTINUES INLAND THROUGH LATE AFTERNOON. A SMALL CRAFT ADVISORY ALSO REMAINS IN EFFECT FOR THE COASTAL LAKES AND BAYS AND COASTAL WATERS OUT 60 NAUTICAL MILES. EXPECT A CHANCE OF SHOWERS AND THUNDERSTORMS TODAY...WITH BETTER CHANCES ACROSS SOUTHEAST TEXAS...AS INSTABILITY ASSOCIATED WITH THE SFC AND UPPER LEVEL TROUGH APPROACHES THE REGION. THERE IS A REMOTE CHANCE FOR THESE THUNDERSTORMS TO REACH SEVERE LIMITS...WITH DAMAGING WINDS BEING THE PRIMARY WEATHER THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY EXPECT A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS FOR TUESDAY DUE TO THE CLOSE PROXIMITY TO THE SURFACE AND UPPER LEVEL TROUGH ACROSS THE PLAINS. THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS CAN BE EXPECT THIS WEEKEND AS A STRONGER UPPER LEVEL TROUGH MOVES CLOSER TO THE REGION. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Special weather statement, Apr 27, 7:22 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 722 PM CDT MON APR 27 2009 TXZ180-181-201-280115- JASPER TX-TYLER TX-HARDIN TX- 722 PM CDT MON APR 27 2009 ...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN JASPER...WESTERN TYLER AND WESTERN HARDIN COUNTIES UNTIL 815 PM CDT... AT 721 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF ROCKLAND TO 30 MILES SOUTHWEST OF SARATOGA...MOVING NORTHEAST AT 10 MPH. * THESE STRONG THUNDERSTORMS WILL BE NEAR... THICKET BY 745 PM CDT BATSON BY 810 PM CDT COLMESNEIL...ROCKLAND...WOODVILLE AND SARATOGA BY 815 PM CDT FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. SHAMBURGER
Local storm report, Apr 27, 9:29 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
929 PM CDT MON APR 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM TORNADO 2 E JASPER 30.92N 93.96W
04/27/2009 JASPER TX LAW ENFORCEMENT
SHERIFF DEPUTIES REPORT TORNADO ON GROUND ON HWY 190 NEAR
THE HOLLY SPRINGS AREA JUST EAST OF JASPER MOVING
NORTHEAST.
&&
MGRIFFINThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lake Charles Mun, LA (KLCH), 00:00Z
2.5 hours before the tornado, 107 km from the path. April 28, 2009.
- Mixed-layer CAPE
- 1808 J/kg
- Mixed-layer CIN
- -1 J/kg
- Surface CAPE
- 1499 J/kg
- Mixed-layer LCL
- 657 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.1
- 0-3 km lapse rate
- 6.5 K/km
Lake Charles Mun, LA (KLCH), 12:00Z
9.5 hours after it, 107 km from the path. April 28, 2009.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -335 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.1 K/km
The surface observations
Jasper County-Bell Field Airport (JAS), 15 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:45 UTC | 76 | 72.5 | 130° 8 kt | 1019 | ||
| 01:05 UTC | 76 | 72 | 130° 4 kt | 1019.6 | ||
| 01:25 UTC | 75.7 | 71.8 | 150° 4 kt | 1019.6 | -RA | |
| 01:45 UTC | 75.2 | 72 | 150° 5 kt | 1020.3 | -RA | |
| 02:27 UTC | 68 | 66.2 | 220° 6 kt | 1022.4 | +RA | |
| 02:45 UTC | 68 | 67 | 40° 6 kt | 1022 | RA | |
| 02:47 UTC | 68 | 66.2 | 30° 7 kt | 1022 | RA | |
| 03:05 UTC | 68 | 67 | 40° 8 kt | 1021 | RA | |
| 03:25 UTC | 68.2 | 67 | 50° 10 kt | 1020.3 | RA | |
| 03:45 UTC | 67.8 | 66.6 | 70° 9 kt | 1020.7 | RA | |
| 04:05 UTC | 67 | 66 | 80° 9 kt | 23 | 1018.3 | -RA |
| 04:25 UTC | 67 | 66.2 | 120° 6 kt | 1020.7 | -DZ |
From the Iowa Environmental Mesonet's archive of airport observations.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 01:55 UTC | TSTM WND DMG | 5 Sw Jasper | Jasper, TX | SEVERAL TREES AND POWER LINES WERE BLOWN DOWN ON CR 138 JUST SOUTH OF HWY 190. JASPER/NEWTON ELEC COOP REPORTED UTILITY WORKER HAD TO CUT THROUGH TREES TO REPAIR POWER LINES. |
| 02:25 UTC | TORNADO | Bleakwood | Newton, TX | SEVERAL RESIDENTS REPORTED A BRIEF TORNADO TOUCHDOWN ALONG HIGHWAY 363 NEAR BLEAKWOOD. NO KNOWN DAMAGE. |
| 02:29 UTC | TORNADO | 2 E Jasper | Jasper, TX | SHERIFF DEPUTIES REPORT TORNADO ON GROUND ON HWY 190 NEAR THE HOLLY SPRINGS AREA JUST EAST OF JASPER MOVING NORTHEAST. |
| 02:30 UTC | TSTM WND DMG | 5 E Call | Newton, TX | A FEW TREES WERE BLOWN DOWN NEAR THE TROUT CREEK COMMUNITY. |
| 02:50 UTC | TSTM WND DMG | 1 E Bon Weir | Newton, TX | LARGE TREE LIMBS WERE BLOWN DOWN ON THE EAST SIDE OF BON WEIR. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2009 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of April 27, 2009
6 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 27 | 4:10 AM CDT | EF1 | Williamson, TX | 2.1 | 50 | $1.0 million | ||
| April 27 | 8:30 AM CDT | EF1 | Navarro, TX | 0.6 | 67 | 1 | $100,000 | |
| April 27 | 9:28 AM CDT | EF0 | Van Zandt, TX | 0.8 | 20 | |||
| April 27 | 3:36 PM CDT | EF0 | DeWitt, TX | 0.1 | 10 | $50,000 | ||
| April 27 | 6:11 PM CDT | EF1 | Johnson, AR | 3.1 | 180 | $50,000 | ||
| April 27 | 9:25 PM CDT | EF0 | Newton, TX | 0.0 | 10 | $1,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.